Online Primal-Dual Algorithms for Covering and Packing Problems

  • Niv Buchbinder
  • Joseph Naor
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3669)


We study a wide range of online covering and packing optimization problems. In an online covering problem a linear cost function is known in advance, but the linear constraints that define the feasible solution space are given one by one in an online fashion. In an online packing problem the profit function as well as the exact packing constraints are not fully known in advance. In each round additional information about the profit function and the constraints is revealed. We provide general deterministic schemes for online fractional covering and packing problems. We also provide deterministic algorithms for a couple of integral covering and packing problems.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alon, N., Awerbuch, B., Azar, Y., Buchbinder, N., Naor, J.: The online set cover problem. In: The 35th annual ACM Symp. on the Theory of Computation (2003)Google Scholar
  2. 2.
    Alon, N., Awerbuch, B., Azar, Y., Buchbinder, N., Naor, J.: A general approach to online network optimization problems. In: SODA (2004)Google Scholar
  3. 3.
    Awerbuch, B., Azar, Y., Bartal, Y.: On-line generalized steiner problem. In: Proc. of the 7th Ann. ACM-SIAM Symp. on Discrete Algorithms (1996)Google Scholar
  4. 4.
    Awerbuch, B., Azar, Y., Plotkin, S.: Throughput-competitive online routing. In: Proc. of 34th FOCS, pp. 32–40 (1993)Google Scholar
  5. 5.
    Berman, P., Coulston, C.: On-line algorithms for steiner tree problems. In: Proc. of the 29th annual ACM Symp. on the Theory of Computation (1997)Google Scholar
  6. 6.
    Fleischer, L.: A fast approximation scheme for fractional covering problems with variable upper bounds. In: SODA 2004, pp. 1001–1010 (2004)Google Scholar
  7. 7.
    Fleischer, L.K.: Approximating fractional multicommodity flow independent of the number of commodities. SIAM Journal on Discrete Mathematics (2000)Google Scholar
  8. 8.
    Garg, N., Khandekar, R.: Fractional covering with upper bounds on the variables: Solving lps with negative entries. In: Albers, S., Radzik, T. (eds.) ESA 2004. LNCS, vol. 3221, pp. 371–382. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  9. 9.
    Garg, N., Konemann, J.: Faster and simpler algorithms for multicommodity flow and other fractional packing problems. In: FOCS 1998, pp. 300–309 (1998)Google Scholar
  10. 10.
    Imase, M., Waxman, B.: Dynamic steiner tree problem. SIAM Journal Discrete Math. 4, 369–384 (1991)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Kolliopoulos, S.G., Young, N.E.: Tight approximation results for general covering integer programs. In: FOCS 2001, pp. 522–528 (2001)Google Scholar
  12. 12.
    Raghavan, P.: Probabilistic construction of deterministic algorithms: approximating packing integer programs. J. Comput. Syst. Sci. 37(2), 130–143 (1988)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Raghavan, P., Thompson, C.: Randomized rounding: A technique for provably good algorithms and algorithmic proofs. Combinatorica 7, 365–374 (1987)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Plotkin, E.T.S., Shmoys, D.: Fast approximation algorithms for fractional packing and covering problems. Math. of Operations Research 20, 257–301 (1995)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Srinivasan, A.: Improved approximation guarantees for packing and covering integer programs. SIAM Journal on Computing 29(2), 648–670 (1999)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Young, N.E.: Randomized rounding without solving the linear program. In: Proc. of the 6th annual ACM-SIAM symp. on Discrete algorithms, pp. 170–178 (1995)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Niv Buchbinder
    • 1
  • Joseph Naor
    • 1
  1. 1.Computer Science DepartmentTechnionHaifaIsrael

Personalised recommendations